High Wind, West Central Plateau
- When
- April 25, 12:15 PM MST to 4:00 PM MST
- Where
- West Central Plateau forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
Gallup.
A potent upper level low pressure system centered over the Great Basin combined with a deep surface low over eastern New Mexico to produce widespread strong winds. The strongest winds impacted central and western New Mexico where gusts around 60 mph were common.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
A potent upper level low pressure system centered over the Great Basin combined with a deep surface low over eastern New Mexico to produce widespread strong winds. The strongest winds impacted central and western New Mexico where gusts around 60 mph were common. Blowing dust was reported across much of the region however no significant reductions to visibility occurred.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Apr 25, 10:30 AM MST, 1 hour 45 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1130 AM MDT MON APR 25 2016 .AVIATION... 18Z TAF CYCLE WINDS ARE THE MAIN CHALLENGE FOR THE NEXT 12 HOURS. A FEW -SHRA/TSRA ARE EXPECTED TO DEVELOP ACROSS THE NW CORNER OF THE STATE AFT 22Z WHICH WILL ENHANCE STRONG WINDS. AVIATION WEATHER WARNING SPEEDS IN EXCESS OF 35KT ARE LIKELY AT KABQ 21Z TO 02Z. WINDS WILL TAPER OFF THIS EVENING MOST AREAS EXCEPT THE SOUTH CENTRAL MTS AROUND KSRR. WINDS EXPECTED TO INCREASE AGAIN QUICKLY AFT 15Z TUESDAY AS COLDER AIR FILTERS INTO THE STATE. GUYER && .PREV DISCUSSION...356 AM MDT MON APR 25 2016... .SYNOPSIS... AT LEAST 3 AND PROBABLY MORE LIKE 4 SIGNIFICANT LOW PRESSURE TROUGHS WILL ROLL ACROSS NEW MEXICO OVER THE NEXT WEEK...THE LATTER 1 OR 2 OF WHICH MAY TRAVEL ON A SOUTHERLY ENOUGH TRACK ACROSS THE STATE TO BRING SIGNIFICANT PRECIPITATION TO MUCH OF THE FORECAST AREA BETWEEN THURSDAY AND THE FOLLOWING MONDAY. WHILE WINDY...WARM AND...AT NEARLY ALL LOCALES...DRY WEATHER WILL BE THE CASE TODAY...EXPECT SIGNIFICANTLY COOLER AND STILL BREEZY TO WINDY CONDITIONS TUESDAY. A FEW SHOWERS...STORMS AND HIGH ELEVATION SNOW SHOWERS ARE POSSIBLE LATER TODAY AND TONIGHT ACROSS THE NORTHERN MOUNTAINS...EXPANDING A LITTLE IN COVERAGE AND NUMBER TUESDAY AND TUESDAY NIGHT ACROSS NORTH CENTRAL AND NORTHWEST NEW MEXICO. BREEZY AND WARMER CONDITIONS ARE EXPECTED FOR WEDNESDAY WITH NEARLY ALL OF THE STATE DRY. && .DISCUSSION... INCREASING ACTIVE WEATHER PATTERN UNFOLDING AS WE HEAD THROUGH THE NEXT WEEK OR SO ACROSS NM AND WHILE IT WILL BRING A HEALTHY DOSE OF WIND FOR A GOOD PORTION OF THE TIME...FOR THE MOST PART THE MODEL CONSENSUS IS ONE OF WETTER CONDITIONS FOR THE BETTER PART OF THE FCST AREA...ESPEC DURING A GOOD PORTIONS OF THE THU THROUGH NEXT MON PERIOD. THE FIRST IN THE SERIES WILL BE ROLLING THROUGH THE AREA BETWEEN TODAY AND TUE NIGHT. STRONG MID AND UPPER LVL WINDS COMBINED WITH AN INCREASING SFC PRESSURE GRADIENT AND STRONG VERTICAL MIXING WILL SPELL A MARKED UPTICK IN WINDS TODAY AND THE PREVIOUS HIGH WIND WARNING AREA IN THE WEST CENTRAL AND SW SECTIONS WILL BE MAINTAINED...WHILE THE MIDDLE RIO GRANDE VALLEY ZONE WILL BE ADDED TO THE INHERITED WIND ADVISORY COVERAGE AREA. DAYTIME TEMPS WILL BE RUNNING SEVERAL TO AROUND 10 DEGREES ABOVE SEASONAL NORMS ACROSS THE EAST AND JUST A FEW DEGREES EITHER SIDE OF THE NORM IN THE WEST TODAY. TUE WILL BRING AT LEAST 10 TO 15 DEGREES OF COOLING TO THE AREA...DRIVING READINGS SIGNIFICANTLY BELOW NORMAL ACROSS THE WEST...SLIGHTLY SO ACROSS THE EAST. WINDS WILL SUBSIDE MODERATELY IN THE WEST...THOUGH STILL BREEZY TO...IN SPOTS...WINDY...WHILE NOT CHANGING A GREAT DEAL FROM TODAY IN THE EAST. A FEW TO...AT TIMES...SCT SHOWERS...A FEW STORMS AND SOME HIGHER TERRAIN WET SNOW ARE IN THE PICTURE TUE MAINLY N CENTRAL AND NW NM FOR TUE...ESPEC IN AFTN...WITH COLD CORE THERMODYNAMICS...SFC HEATING AND SOME OROGRAPHIC LIFT IN PLAY. WED EARLY MORN TEMPS WILL INFLUENCED BY HOW MUCH SFC WIND DECOUPLING CAN OCCUR VERSUS THE STRONGER WINDS ALOFT. SOME AGRICULTURALLY SENSITIVE AREAS WILL EVEN APPROACH FREEZING WHERE THE GROWING SEASON HAS BEGUN...MAINLY THE COLDER VALLEYS OF N CENTRAL AND NW NM. A PRETTY GOOD JUMP UP TO THE MAX TEMPS LIKELY BY THE AFTN. STILL LOOKING AT A PRETTY DECENT SHIELD OF HIGH CLOUDS SPREADING OVER THE STATE WED AHEAD OF THE NEXT WAVE. THURSDAY WILL BE WINDY AGAIN AREAWIDE AS ANOTHER STRONG MID TO UPPER LVL WIND MAX...ASSOCIATED WITH A MORE SOUTHERLY TRACKING UPPER LOW...SHIFTS INTO THE STATE. MAX TEMPS WILL CLIMB TO NEAR NORMAL SE HALF...BUT REMAIN A LITTLE BELOW ELSEWHERE. FOR FRIDAY AND BEYOND THE DETAILS...AS ONE WOULD EXPECT FARTHER OUT IN TIME....BECOME LESS CLEAR...BUT THE OVERARCHING THEME IS UNSETTLED AND COOLER. STILL LOOKS LIKE A LARGE SCALE UPPER TROUGH WILL BECOME ESTABLISHED OVER THE INTERMTN WEST WHILE SEVERAL PIECES OF ENERGY CARVE INTO NM. MEANWHILE...A SERIES OF BACK DOOR COLD FRONTS MAY WELL EASE INTO THE EASTERN PLAINS. SOME DRYLINE STORM ACTIVITY IS POSSIBLE LATE THURSDAY AND/OR FRIDAY. OVERALL FCST MODELS ARE STILL DEPICTING SOME FAIRLY DECENT QPF THROUGH THE WEEKEND. 43 && .FIRE WEATHER... CRITICAL FIRE WEATHER CONDITIONS WILL BE WIDESPREAD TODAY...AND POSSIBLE TUESDAY OVER MUCH OF THE EAST BEFORE TAKING A BREAK FOR THE REST OF THE WEEK. HOWEVER...DECIDED TO NOT GO WITH A FIRE WEATHER WATCH FOR TUESDAY DUE TO FORECAST TEMPERATURES COOLING TO BELOW AVERAGE AND MOSTLY MODERATE HAINES ACROSS THE AREA. NO CHANGE TO THE CURRENT RED FLAG WARNING FOR TODAY. VENT RATES WILL BE GOOD TO EXCELLENT THROUGH THE WORK WEEK. SOUTHWEST WINDS TO STRENGTHEN RAPIDLY THIS MORNING FOR LOCALES WEST OF THE CONTDVD...WHERE GUSTS TO AROUND 60 MPH ARE POSSIBLE TODAY... AND OVER MUCH OF THE REMAINDER OF THE WEST AND CENTRAL BY MIDDAY. HIGHS WILL BE SLIGHTLY BELOW NORMAL IN THE WEST...NEAR NORMAL CENTRAL...AND 5 TO 10 DEGREES ABOVE NORMAL EAST. FORECAST HAINES MOSTLY 5 TO 6. MEAGER MOISTURE MAY LEAD TO ISOLATED DRY CONVECTION HIGH TERRAIN NORTHWEST AND NORTH CENTRAL. FAIR TO POOR RH RECOVERIES SOUTH CENTRAL AND EAST TONIGHT...AND WINDS MAY REMAIN STRONG OVER THE CENTRAL MT CHAIN WITH GUSTS TO 50 TO 60 MPH. THE UPPER LOW RESPONSIBLE FOR THIS MOST RECENT ROUND OF WIND WILL TRACK OVER COLORADO TUESDAY. WESTERLY WINDS WILL REMAIN GUSTY ACROSS THE EAST...BUT HIGHS WILL BE MOSTLY BELOW AVERAGE. THERE ARE MAINLY SLIGHT CHANCES FOR CONVECTION OVER THE NORTHWEST THIRD OR SO TUESDAY BUT ANY WETTING PRECIPITATION WILL BE SPOTTY AT BEST. HAINES INDICES ARE FORECAST TO BE MODERATE ACROSS THE MAJORITY OF THE EAST. WHILE WIND AND RH VALUES WILL EASILY PRODUCE RED FLAG WARNING CRITERIA...THE COOLER AND MORE STABLE ATMOSPHERE WILL BE A LIMITING FACTOR. WEDNESDAY WILL SEE LESS WIND AND SOMEWHAT HIGHER MIN RH VALUES... THEREFORE CRITICAL CONDITIONS MAY BE ABSENT OVERALL. MODELS ARE DEVELOPING THE NEXT CLOSED LOW OVER THE GREAT BASIN THURSDAY WITH THE TROUGH CROSSING NM FRIDAY. BOTH THE GFS AND ECMWF PROVIDE SOME HOPE FOR WETTING PRECIPITATION FOR PARTS OF THE FORECAST AREA FROM THURSDAY THROUGH AT LEAST FRIDAY. HOWEVER...THERE MAY BE A DRY SLOT THURSDAY THAT SUPPORTS DEVELOPMENT OF CRITICAL CONDITIONS FROM SOCORRO COUNTY OVER PORTIONS OF THE EAST CENTRAL PLAINS THURSDAY AFTERNOON. AN ADDITIONAL LOW AND SHORT WAVE TROUGH MAY DROP SOUTHEAST INTO NM FROM UT DURING NEXT WEEKEND...RESULTING IN UNSETTLED WEATHER EARLY NEXT WEEK FOR NORTHERN AND CENTRAL NM. && .ABQ WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR THE FOLLOWING ZONES... NMZ101-103>109. WIND ADVISORY UNTIL MIDNIGHT MDT TONIGHT FOR THE FOLLOWING ZONES... NMZ519>526-529-532-533-539-540. HIGH WIND WARNING UNTIL 9 PM MDT THIS EVENING FOR THE FOLLOWING ZONES... NMZ502-505-506-508. WIND ADVISORY UNTIL 9 PM MDT THIS EVENING FOR THE FOLLOWING ZONES... NMZ501-504-507-509. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 441 AM MDT MON APR 25 2016 NMZ501>540-261200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 441 AM MDT MON APR 25 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT A RED FLAG WARNING IS IN EFFECT FROM 1 PM TIL 9 PM MDT TODAY FOR ALL OF NORTH AND CENTRAL NEW MEXICO...EXCEPTING THE NORTH CENTRAL MOUNTAINS. LOW HUMIDITIES COMBINED WITH STRONG WINDS WILL CREATE CRITICAL FIRE WEATHER CONDITIONS IN THE WARNED AREAS. ACROSS PORTIONS OF WEST CENTRAL AND SOUTHWEST NEW MEXICO WINDS MAY GUST TO AS MUCH AS 60 MPH...ELSEWHERE BETWEEN 40 AND 55 MPH. AREAS OF BLOWING DUST ARE FAIRLY LIKELY TO BE GENERATED BY THE STRONGER WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ON TUESDAY STRONG WINDS MAY REDEVELOP ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN...WHERE GUSTS BETWEEN 40 AND 50 MPH WILL BE POSSIBLE. COOLER THAN NORMAL TEMPERATURES SHOULD PREVENT WIDESPREAD FIRE WEATHER CONCERNS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. 43
3 high wind, 1 strong wind. Local standard time, as filed.
Gallup.
Damage to fence in Rio Rancho resident's yard.
Farmington.
Sierra Blanca.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2016Every state in 2016This day in weather historyWarnings in New Mexico, April 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 620966, 620968, 620967, 620969.